Tornadoes · United States · Alabama · 2023

EF0 tornado, Irvington to Theodore Idle Hour A, Alabama, June 16, 2023

From Irvington to Theodore Idle Hour A, this EF0 tornado ran 3.9 miles across Mobile County on June 16, 2023, touching down at 12:21 AM CDT and reaching 80 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 16, 2023
Touchdown
12:21 AM CDT (05:21 UTC)
Lifted
12:28 AM CDT (05:28 UTC)
On the ground
7 minutes
Path length
3.9 miles (6.3 km)
Path width
80 yards (73 m)
Deaths
0
Injuries
0
County
Mobile County
Touchdown point
30.490, -88.239
Lift-off point
30.546, -88.246
Record number
2306162321-01

The damage survey

4 damage points were recorded along this path by NWS MOB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • A concentrated area of larger snapped branches with a few snapped hardwoods. However, the hardwoods seemed incredibly unhealthy and likely rotted leading to a much lower estimated wind speed. A wider swath of straight line wind damage was noted further west. Weak convergence was noted right along Mcdonald road.
  • A few small to medium sized hardwood branches broken
  • A Metal shed/Farm Building lost a large scetion of its southeastern corner. Metal was distributed east-southeast across the driveway suggesting weak convergence along Matlock road as small limbs and minor debris was noted laying east to west across Matlock Road. Convergence was still incredibly weak and the western side of the tornado was much more noticeable than the eastern side.
  • Hardwood uproot at this location laying more northwest to southeast and a couple large limbs snapped. Convergence remains difficult to find but there is enough evidence to support weak convergence likely marking the end of the path.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Unusually strong wind shear combined with strong instability and numerous disturbances led to a very active period of severe weather through the month of June. Numerous reports of large hail and damaging winds were recorded along with a few tornadoes.

NWS Storm Survey found a weak EF-0 tornado associated with a QLCS|near Irvington. The tornado began just south of Old Pascagoula Rd|where a couple large hardwood limbs were snapped and very weak|convergence was noted through this area. A wider swath of|damaging wind likely extended west where small branches were|snapped laying due south. The tornado then crossed I10 where it|produced minor damage to the underskirt to two manufactured|homes. The tornado continued down Mcdonald road where a more|noticeable concentration of hardwood tree damage was noted near|Roush Rd. A few hardwoods were snapped but the trees appear to be|rotted and un-healthy leading to a lower bound estimate more in|line with large branches. Weak convergence was noted in the|damage with a more divergence pattern further west towards the|Walmart Facility where likely 60-75 mph straight line winds|occurred. The tornado was likely discontinuous or intermittent as|it traveled south/southeast towards Half Mile Rd where it|produced minor tree damage in the form of small to medium limbs|being snapped. A farm outbuilding had a section blow out near|Half Mile Rd and Matlock Rd. An opening on the one side of the|building suggests a lower bound estimate for this damage as wind|likely got inside the building unimpeded. The metal from this|building was deposited almost due east of the bar suggesting|convergence along or near Matlock Rd. The tornado likely lifted|near Cornelius Rd and One Mile Rd but not without uprooting a|hardwood tree and couple more large branches being snapped. Light|straight line wind damage was noted further south, but no|convergence was able to be determined.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Jun 16, 9:19 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 9:19 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
919 PM CDT Fri Jun 16 2023

...MESOSCALE UPDATE...

.UPDATE...
Issued at 919 PM CDT Fri Jun 16 2023

The risk for large hail and damaging winds continues across
southeast Mississippi and southwest Alabama this evening. The
damaging wind potential will continue to increase as the storms
organize into a line and move southward toward the coast late this
evening and overnight with a continued risk of large hail and
damaging winds. /13

&&

.PREV DISCUSSION... /issued 648 PM CDT Fri Jun 16 2023/

..New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 648 PM CDT Fri Jun 16 2023

Showers and thunderstorms will increase at area terminals later
this evening as showers and thunderstorms move into from the
north. Reductions in ceilings and visbys can be expected in and
around showers and thunderstorms through the period. /13

PREV DISCUSSION... /issued 421 PM CDT Fri Jun 16 2023/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Saturday)
Issued at 410 PM CDT Fri Jun 16 2023

The forecast area has been in a lull between this morning's very
severe squall line and another expected round of storms that will
move in from the northwest this evening. We have just recently
starting seeing some new convective development over portions of
interior southeast MS, and the NAM 3KM (which for now seems to be
the High-Res Model that has the best handle for the near term),
indicates that this activity will become more widespread this early
this evening before being enhanced by a developing system now over
AR and northern MS drops south and east across our forecast area
(particularly over the western half of the forecast area) through
around 3 AM Saturday. Then another brief break late tonight before
another round of active weather drops south across our area during
the day on Saturday (approx in the 9am-5pm time range).

The overall large scale pattern remains unchanged, and each of the
additional rounds of storms will also have the potential to be
severe, with damaging winds and large hail again being the primary
threat, but as has been the case an isolated tornado or two will not
be out of the question.

The airmass is recovering over the area in the wake of this mornings
convection, with dewpoints now back into the low to mid 70s across
the region and sufficient shear continues across the area. So the
environment is once again improving with regard for the potential
for the developing storms this evening of being severe.

As far as Saturday goes, a complex forecast continues. Developing or
ongoing convection is expected across portions of the central Gulf
Coast states through much of the day. Storms will again be running
along a remnant, nearly stationary surface front lying northwest-to-
southeast across the region. Diurnal heating and destabilization of
the moist boundary layer will support additional/widespread
convective development on Saturday, which will be aided by the
southeastward advance of mid-level short-wave trough that will be
moving into the Southeast states. A favorable environment combined
with moderately strong deep-layer flow (40 to 60 kt in the 850 to
500 mb layer) will spread across the region in conjunction with the
aforementioned mid-level trough, suggesting a risk for hail and
damaging winds, and possibly a tornado or two across this area
through much of the day on Saturday.

In addition to the severe threat, with the storms continuing to
repeatedly move across the same areas that have already been
saturated by days of off and on heavy rainfall, the risk of extreme
flash flooding will continue. Flooding potential will be especially
enhanced from southern Baldwin county eastward across the western FL
panhandle counties of Escambia, Santa Rosa and Okaloosa counties.
Additional rainfall totals of 2 to 4 inches, locally up to at least
6 inches could be possible in some areas, which will exacerbate any
ongoing flooding issues. A Flash Flood Watch continues for all of
our forecast area (now extended until 7 PM Saturday) except for a
portions of southeast MS (where so far heavier rainfall has not
occurred and soil is not quite as saturated, but could receive
future heavy rainfall which may require those areas to be included
in the Watch as well).

Lows tonight will range from the upper 60s over much of the interior
counties to the low to mid 70s down toward and along the coast.
Highs on Saturday in the mid and upper 80s with a few lower 90s
possible. /12

SHORT TERM...
(Saturday night through Monday night)
Issued at 410 PM CDT Fri Jun 16 2023

An ongoing convective complex is progged to be settling southeast of
the I-65 corridor Saturday night and over the marine area. The
forecast area remains under an anomalously, persistent active
northwest flow aloft between a deep layer ridge over the western
Gulf and an upper trough over the southeast US. The next in a series
of upper level level impulses look to be bringing another region of
enhanced ascent southeast across southern MS and across southern AL
and the western Florida panhandle during the day Sunday. The
environment remains very moist and unstable favoring the potential
of severe weather Sunday with the Storm Prediction Center calling
for a slight risk of severe. 0-6 km bulk-shear magnitudes in excess
of 40 kts and steep mid-level lapse rates support damaging straight
line winds and large hail. Forecasters cannot rule a tornado threat
Sunday. Another continued concern is locally heavy rains which will
likely lead to run-off and flooding problems. This especially in
areas that have recently received excessive rainfall. Unfortunately,
the pattern driving Sunday's weather will continue to remain in
place with the likelihood of seeing yet another convective complex
rolling southeast through the area Monday. /10

LONG TERM...
(Tuesday through Friday)
Issued at 410 PM CDT Fri Jun 16 2023

16.12Z weather models suggest that an upper low begins to form
over the TN River Valley Tuesday which drops southward across AL
by Wednesday. After that time, spread evolves in solutions. Most
notably, the GFS takes its cutoff upper low westward across LA by
the end of the week and the ECMWF pivots its solution of the upper
low more east across the southeast. The GFS solution would be the
wettest of the two solutions with the westward translation of
upper low bringing deep moisture/lift spreading northward off the
Gulf. The ECMWF appears to be drier. The North American Ensembles
seem to suggest an answer that lies in between which is being
leaned toward on this package. This would favor a continuation in
an unsettled weather pattern through the week. /10

MARINE...
Issued at 410 PM CDT Fri Jun 16 2023

Moderate to occasionally strong southwest to west flow will
continue through Saturday, then weaken slightly Sunday into the
early part of next week. Hazardous conditions to small craft
should be expected near periodic thunderstorms through the
weekend, some producing very strong wind gusts and locally much
higher seas. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      72  91  72  90  74  91  71  90 /  60  60  30  60  70  80  60  70
Pensacola   73  87  75  88  77  88  76  88 /  60  70  40  60  70  90  70  80
Destin      76  87  75  88  78  88  77  88 /  60  80  40  50  70  80  70  70
Evergreen   68  88  68  90  70  86  69  88 /  70  60  30  60  70  90  60  70
Waynesboro  68  87  69  90  70  89  68  88 /  70  50  30  60  70  80  40  60
Camden      66  85  66  87  69  86  67  86 /  70  70  20  60  70  80  50  60
Crestview   68  89  68  91  71  89  70  91 /  60  80  30  60  70  90  60  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Saturday evening for ALZ051>060-261>266.

     High Rip Current Risk through Saturday evening for ALZ265-266.

FL...Flood Watch through Saturday evening for FLZ201>206.

     High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

MS...Flood Watch through Saturday evening for MSZ067.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jun 16, 10:42 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1042 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 AM     Tstm Wnd Dmg     3 SW Clara              31.55N 88.73W
06/16/2023                   Wayne              MS   911 Call Center

            911 call center received 60+ calls regarding
            numerous trees being reported down across
            Wayne county.

&&

JEH
Special weather statement, Jun 16, 11:03 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
1103 PM CDT Fri Jun 16 2023

ALZ052-261-MSZ067-075-076-170445-
Washington AL-Mobile Inland AL-Perry MS-Greene MS-Wayne MS-
1103 PM CDT Fri Jun 16 2023

...Strong thunderstorms will impact portions of northwestern Mobile,
southwestern Washington, northern Perry, southwestern Wayne and
Greene Counties through 1145 PM CDT...

At 1102 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Ellisville to 6
miles northeast of Ovett to 12 miles south of Clara to 3 miles
southeast of Deer Park. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Citronelle, Richton, Leakesville, Chunchula, Gulfcrest, Deer Park and
Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Alabama...and southeastern Mississippi.

&&

LAT...LON 3143 8915 3143 8894 3164 8894 3155 8871
      3129 8819 3089 8818 3102 8847 3115 8883
      3129 8915
TIME...MOT...LOC 0402Z 328DEG 18KT 3163 8924 3155 8895 3140 8869 3120
8826

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Black
Special weather statement, Jun 16, 11:18 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
1118 PM CDT Fri Jun 16 2023

ALZ052-059-261>264-FLZ201-203-170500-
Baldwin Central AL-Baldwin Inland AL-Escambia AL-Washington AL-
Mobile Central AL-Mobile Inland AL-Escambia Inland FL-
Santa Rosa Inland FL-
1118 PM CDT Fri Jun 16 2023

...Strong thunderstorms will impact portions of northeastern Mobile,
central Baldwin, south central Washington, western Escambia,
northwestern Santa Rosa and northwestern Escambia Counties through
MIDNIGHT CDT...

At 1118 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles northeast of
I65 And AL 21 to 4 miles northeast of Atmore to 4 miles southwest of
I65 And AL 225 to near Gulfcrest. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Prichard, Saraland, Bay Minette, Atmore, Chickasaw, Satsuma,
Citronelle, Creola, Century, Flomaton, Chunchula, Stockton,
McCullough, Stapleton, Gulfcrest, Axis, Mount Vernon, Jay, Pollard
and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3070 8791 3069 8794 3075 8792 3075 8795
      3070 8794 3071 8795 3070 8796 3072 8802
      3074 8802 3072 8804 3075 8804 3073 8806
      3078 8826 3123 8831 3108 8791 3126 8739
      3126 8732 3103 8701 3079 8704 3064 8774
TIME...MOT...LOC 0418Z 308DEG 23KT 3115 8742 3106 8744 3092 8792 3103
8823

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Black
Local storm report, Jun 16, 11:37 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1137 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     Tstm Wnd Dmg     I65 And Al 225          30.95N 87.86W
06/16/2023                   Baldwin            AL   Emergency Mngr

            EMA reports trees down along I65 NB near
            mile marker 31. Time using radar.

&&

JEH
Special weather statement, Jun 16, 11:42 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
1142 PM CDT Fri Jun 16 2023

ALZ261-263-MSZ075-076-078-079-170530-
Mobile Central AL-Mobile Inland AL-Stone MS-Perry MS-Greene MS-
George MS-
1142 PM CDT Fri Jun 16 2023

...Strong thunderstorms will impact portions of northwestern Mobile,
George, Perry, southern Greene and northeastern Stone Counties
through 1230 AM CDT...

At 1141 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 5 miles northeast of
Chunchula to 7 miles south of Leakesville to 5 miles northeast of
McLain to Richton. Movement was south at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Theodore, Chickasaw, Satsuma, Lucedale, Chunchula, Beaumont, New
Augusta, McLain, Semmes, Tanner Williams, I65 And I165, Mobile
Regional Airport, Wilmer, I65 And AL 158 and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Alabama...and southeastern Mississippi.

&&

LAT...LON 3143 8915 3143 8908 3121 8876 3111 8858
      3091 8805 3068 8802 3069 8801 3067 8802
      3075 8804 3066 8803 3066 8804 3064 8806
      3061 8805 3057 8809 3052 8809 3057 8841
      3074 8841 3073 8881 3091 8915
TIME...MOT...LOC 0441Z 346DEG 32KT 3096 8812 3105 8857 3115 8875 3133
8893

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Black
Special weather statement, Jun 17, 12:00 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
1200 AM CDT Sat Jun 17 2023

ALZ262-264-266-FLZ201>205-170600-
Baldwin Coastal AL-Baldwin Central AL-Baldwin Inland AL-
Escambia Inland FL-Okaloosa Inland FL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
1200 AM CDT Sat Jun 17 2023

...Strong thunderstorms will impact portions of southeastern Baldwin,
west central Okaloosa, Santa Rosa and central Escambia Counties
through 100 AM CDT...

At 1200 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Jay to 3 miles
northeast of Molino to 14 miles northeast of Loxley to 4 miles
northeast of Stapleton. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Gonzalez, Pace,
Milton, Goulding, Bagdad, Lillian, Myrtle Grove, Molino, Jay, Point
Baker, Pea Ridge, Roeville and Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3047 8741 3047 8742 3044 8739 3040 8744
      3041 8753 3085 8785 3081 8760 3085 8732
      3100 8717 3100 8700 3077 8666 3045 8692
      3051 8702 3058 8698 3060 8702 3044 8709
      3052 8710 3058 8718 3043 8717 3038 8726
TIME...MOT...LOC 0500Z 318DEG 23KT 3097 8711 3075 8727 3073 8755 3078
8773

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Black

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Slidell Radar S, LA (KSIL), 00:00Z

5.4 hours before the tornado, 143 km from the path. June 17, 2023.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3560 joules per kilogram, CIN -7, lifted condensation level 1061 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2023-06-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 85 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3560 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
4216 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
2.7
Supercell composite
11.5
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

Slidell Radar S, LA (KSIL), 12:00Z

6.6 hours after it, 143 km from the path. June 17, 2023.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3160 joules per kilogram, CIN -4, lifted condensation level 560 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 104 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3160 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
1566 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.6
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Mobile/Bates Field (MOB), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Mobile radar (KMOB), 18 km away, was scanning. The volume nearest the touchdown began at 05:20 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of June 16, 2023

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 161:15 AM CDTEF1Panola, TX to LA7.7844$100,000
June 162:20 AM EDTEF0Taylor, FL7.2100
June 163:09 AM EDTEF0Jefferson, FL6.4100
June 163:30 AM EDTEF0Taylor, FL3.475
June 163:45 AM EDTEF1Taylor, FL1.380$50,000
June 164:40 AM CDTEF1Warren, MS8.5900$85,000
June 164:54 AM CDTEF1Hinds, MS6.5800$25,000
June 168:00 AM CDTEF1Mobile, AL7.030
June 1611:10 AM EDTEF1Chester, PA1.8250
June 1612:55 PM EDTEF0Burlington, NJ3.4200
June 164:10 PM EDTUnratedPinellas, FL0.1252
June 164:36 PM EDTEF0Isle of Wight, VA8.5100$25,000
June 164:29 PM MDTEF0Lincoln, CO0.020

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.